Jump to content
Sign in to follow this  
Benn

Benn: Hello

Recommended Posts

Benn

Hi, my name is Benn, I'm 27, and I sorely want to get off Pristiq.

 

I have been on the drug since mid 2011 for mild anxiety, but am now thinking that my doctor put me on it just as a quick band aid solution. I've been considering a few options to get off it, and have done some research, but have decided that tapering would be my best option. The reason for this is because I have forgotten to take my dosage once or twice, but each time, I have the weirdest dreams, usually about people I know and love, and those people are the "bad guys" in my dream. Last night was such an instance as I forgot to take my medication.

 

I also have woken up after each forgotten med feeling a bit dizzy, and I have these strange and sudden pangs of dizziness every now and again. Also, the tinnitus in my ears seems to be more pronounced for a time as well. Given that I'm getting these symptoms almost immediately after I forget to take a tablet, I've decided cold turkey isn't the best option.

 

The only real side effects I've been having while on the drug are weight gain (which my partner isn't too fond of ;) ) even though my eating habits haven't changed, and the feeling of sleeplessness, even when I've had a full nights sleep. Apart from that I haven't noticed anything else, but that isn't to say there aren't any more.

 

I have six tablets left in my current dosage, and don't really like the idea of going back to my doctor to pay him $70, just for him to tell me not to taper. He is a good doctor and I've known him for many years, but I don't think he knows much about Pristiq, as he jumped on that idea as soon as I went to see him.

 

The problem I have noticed with Pristiq though is that it doesn't have a wide range of dosages in the lower end of the spectrum. I know cutting the tablets in half is a no-no, so I have considered compounding the tablets but I don't think there are many facilities available close to where I live. The closest would probably be Sydney.

 

Well, that's pretty much the up and down of my situation. If anyone has experienced anything similar to this, or has any advice about how I should approach this, please don't hesitate to reply. Any information is good information. Thanks for reading. :)

Share this post


Link to post
areyouthere

Welcome Benn. Check out this info on tapering Pristiq here.

 

Hopefully it will give you something to start reading and then ask questions. Lots of helpful people here. :)

Share this post


Link to post
Jemima

Hello, Benn, and welcome to the forum.

 

You're being very wise in looking for a way to taper off of Pristiq instead of just stopping it. Pristiq is a particularly difficult drug to taper from because of the lack of low doses, as you said, plus it's just a plain nasty, overstimulating drug.

 

Because Pristiq is a metabolite of Effexor, we generally suggest that people switch over to the latter and taper from there. The instructions are in the link in Areyouthere's post above. One of our moderators is currently tapering off Effexor herself, and I hope she'll be along soon to add her experiences. She's also in Australia so the two of you will even be awake at roughly the same times! :)

 

You'll find lots of good information here, and friendly, gently support as you get off your antidepressant.

Share this post


Link to post
Nikki

Good move to taper slowly. I have not taken Pristiq, but there are alot of people here who have. Lots of info.

 

The mild effects you have experienced from forgetting to take your tablets does happen and can turn into severe effects if stopped cold turkey.

 

Nice to meet you. Lots of people here tapering pristiq and effexor.

Share this post


Link to post
peggy

Hi Benn,

Nice to meet another Aussie! As you have correctly surmised, Pristiq is a difficult drug to reduce off. I have been on effexor for many years and have been trying to get off for a long time. I think you will probably need to see a Dr to get another script for pristiq -6 days is not going to work. Once you break the slow release coating on the pristiq, you may need to dose twice a day. If I was on pristiq and wanting to get off, I would switch to effexor (effexor is a metaboIite of pristiq), so whilst you may have a little difficulty changing over, it shouldn't be too hard. I bought a packet of empty gelatin capsules and i count out the little beads inside (they are like hundreds and thousands). Every three weeks i take out the number of beads that equals 10% of the dose that i am on.

 

Can you give us some more information about the dose of pristiq you are on? You can go to any GP and get a script for it.

 

There is lots of information and support here

Share this post


Link to post
Altostrata

Welcome, Benn.

 

peggy, Nikki, Jemima, and areyouthere have given excellent advice.

 

Those taking Pristiq are in a quandary, as you've seen, when it comes to tapering.

 

You won't be able to cut up Pristiq tablets for a gradual enough dosage reduction. They don't cut well into quarters and cannot be made into a liquid.

 

If I were faced with cutting up Pristiq tablets or switching to Effexor, I would switch to regular Effexor. If you get the generic, it is very inexpensive. You can make a liquid from the tablets, see http://survivingantidepressants.org/index.php?/topic/272-tips-for-tapering-off-effexor-and-effexor-xr-venlafaxine/ .

 

Otherwise, I'd switch to Effexor XR and count out the beads.

Share this post


Link to post
Benn

Thanks for all the welcomes and great information so far. I've noted people have said Effexor is a metabolite of Pristiq, so if I switched to Effexor would there be little, if any, side-effects? I'm on 50mg per day of Pristiq at the moment, so I surmise going onto 50mg of Effexor and tapering down gradually would be best.

 

At the moment, I'm thinking that the gel caps are the way to go because I can control my tapering more precisely. I currently have the rest of this week off work so I'm thinking about going to my GP and asking for a script for Effexor XR, even though he recommended I say on Pristiq for a full year (to hell with that).

 

Once again, thanks to all of you, and I'll keep posting here about my progress.

Share this post


Link to post
peggy

Hi Benn,

Hopefully you will have not have too many problems switching over to effexor - i am not sure of the equivalent effexor dose, but it is likely to be 75mg. Once you switch to Effexor, perhaps stabilise for a few weeks before beginning to taper. If you stabilise on 75mg, your first taper would be 7.5mg down to 67.5mg. I would suggest you count the beads in a few of the capsules to get an average - brand name versus generic effexor have different numbers of beads.

Share this post


Link to post
Altostrata

Benn, the dosage is not one-to-one in terms of milligrams. Read the entire topic areyouthere suggested: http://survivingantidepressants.org/index.php?/topic/876-tips-for-tapering-off-pristiq-desvenlafaxine/

 

Welcome Benn. Check out this info on tapering Pristiq here.

 

Hopefully it will give you something to start reading and then ask questions. Lots of helpful people here. :)

 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy